Meningitis Toll Now 11 Dead, 119 Sick: CDC
Up to 13,000 got steroid shots linked to the outbreak, agency says
URL of this page: http://www.nlm.nih.gov/medlineplus/news/fullstory_130086.html
(*this news item will not be available after 01/07/2013)
Tuesday, October 9, 2012
All of the patients were thought to be injected with methylprednisolone acetate, a steroid drug commonly used for back pain that investigators suspect was tainted with a fungus usually found in leaf mold, according to the U.S. Centers for Disease Control and Prevention.
Health officials in 23 states that received shipments of the steroid are trying to track down patients who got the injections. As many as 13,000 people may have gotten the shots, U.S. health officials said Monday.
However, it's not known how many of the shots were contaminated with the fungus that causes this rare type of meningitis. So it's not clear how many people might be at risk of infection, the Associated Press reported.
The 13,000 figure includes not only people who got the shots for back pain and are considered most at risk, because meningitis is inflammation of tissue surrounding the brain and spinal cord. Other patients got injections in other parts of the body, such as knees and shoulders.
There was no breakdown on the number of back injections, said Curtis Allen, a spokesman for the CDC. Those injected in their joints are not believed to be at risk for meningitis, he added.
On Tuesday, the CDC offered the following state-by-state breakdown of cases: Florida: 4 cases; Indiana: 12 cases; Maryland: 8 cases, including 1 death; Michigan: 25 cases, including 3 deaths; Minnesota: 3 cases; New Jersey: 1 case; North Carolina: 2 cases; Ohio: 1 case; Tennessee: 39 cases, including 6 deaths; Virginia: 24 cases, including 1 death.
The drug was manufactured by a specialty pharmacy, New England Compounding Center of Framingham, Mass., which last month voluntarily recalled three lots of the steroid. It has since shut down operations and stopped distributing its products, health officials said.
The pharmacy said on Saturday that it was voluntarily recalling all of its products, labeling the decision a precautionary measure. The company said there were no signs that any of its other products have been contaminated.
The CDC last week released a list of the approximately 75 health-care facilities that received contaminated product.
U.S. health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
All of the infected patients are thought to have received the medication from the Massachusetts pharmacy, said Dr. Benjamin Park, a medical officer with the CDC's National Center for Emerging and Zoonotic Infectious Diseases.
Infected patients have developed a variety of symptoms approximately one to four weeks following their injection. Symptoms include fever, new or worsening headache, nausea, and "new neurological deficit [consistent with deep brain stroke]," the CDC said in a news release. Some of these patients' symptoms were very mild in nature. Cerebrospinal fluid from these patients has shown findings consistent with meningitis, the agency said.
The CDC said the New England Compounding Center last month voluntarily recalled the following lots of methylprednisolone acetate:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
Although all cases of meningitis detected so far occurred after injections with products from these three lots, the CDC and the U.S. Food and Drug Administration recommended, "out of an abundance of caution," that health-care professionals not use any products produced by the New England Compounding Center until more information is available.
Patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech.
The steroid injection procedure -- called lumbar epidural steroid injection -- is a common treatment for back pain that has not responded to medicines, physical therapy or other nonsurgical treatments.
"From the time of the injection until symptoms appear may be a month or more," Dr. William Schaffner, an infectious disease expert at Vanderbilt University Medical Center in Nashville, told HealthDay.
He added that not everyone who got the steroid injection will develop meningitis, but it's hard to know how many will.
Infected patients must receive intravenous drugs in a hospital setting, added Dr. Pascal James Imperato, a dean at the School of Public Health of SUNY Downstate Medical Center in New York City.
Treatment can take weeks if not months, because these infections are difficult to treat, Schaffner explained. And the drugs can have severe side effects, including affecting kidney function, he added.
Although the steroid is the primary target of investigation, health officials haven't ruled out the antiseptic and anesthetic used during the injections as a possible cause of the outbreak, experts said.
Specialty manufacturers like New England Compounding Center make drug solutions that aren't available from the big pharmaceutical companies, but they aren't subject to the same rigorous safety standards, such as FDA oversight.
Copyright (c) 2012 HealthDay. All rights reserved.Meningitis Toll Now 11 Dead, 119 Sick: CDC: MedlinePlus